Wisconsin, 2007

Winter Storm in Wisconsin, December 11, 2007

December 11, 2007 · NWS MKX · 7 events in 7 counties and zones

The second significant winter storm/ice storm to affect south-central and southeast Wisconsin in December, 2007, struck on December 11-12th (December 1st was the other one). It generated a mix of snow, sleet, and freezing rain.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

The second significant winter storm/ice storm to affect south-central and southeast Wisconsin in December, 2007, struck on December 11-12th (December 1st was the other one). It generated a mix of snow, sleet, and freezing rain. Ice accumulations of around 1/2 inch occrred near and south of a line from Beloit to Lake Geneva to Kenosha. The northern extent of 1/4 inch ice accumulations extended along a line from Browntown in far southwest Green County to Milton to Palmyra to Mukwonago to Milwaukee. The far northern extent of any freezing rain was along a line from Darlington to Middleton to Juneau to Port Washington. Sleet accumulations of 1 to 2 inches occurrred mostly in a 15-mile wide band extending from around Shullsburg to Monticello to Whitewater to New Berlin to Milwuakee. Snow accumulations of 1 to almost 8 inches were reported just north of the sleet band. There was some overlapping of precipitation types.

Numerous airline flights and civic functions were canceled before the start of the winter storm/ice storm. Numerous minor vehicle accidents were reported in newspapers. On December 11th, the roofs of two small metal sheds in Green County collapsed due to the weight of the snow and ice accumulations during December, 2007. One was located about 5 miles west of New Glarus, and the other about 7 miles northwest of Monroe. On December 12th, a 40x40 foot section and wall of a building in Madison collapsed due to the weight of accumulated snow and ice. No one was injurerd. North of Watertown in rural Dodge County, a 40x80 foot machine shed collapsed due to the weight of accumulated snow and ice. Inside the shed, a car, a couple antque trucks, and lawn mowers were totaled.

Specific snow and sleet accumulations include 7.9 in Brown Deer, 6.9 in Cottage Grove, 6 in Jackson, Merton, and Mequon, 5.5 in Jefferson, 5.1 at Madison Truax Field, 5 in Juneau and Blanchardville, 4.5 in New Glarus, 4.2 in Plain, 4 in Poynette, Dodgeville, and Evansville, about 3.5 in Random Lake, 3 in Waterford, 2.7 at Milwaukee Mitchell Field, 2 in the city Fond du Lac and far northern Walworth County, 1 or less in the counties of Marquetee and Green Lake, and less than 1/2 in Kenosha County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 11, 4:28 AM CST, 32 minutes earlier.

Area forecast discussion, Dec 11, 4:28 AM CST, 32 minutes before
AREA FORECAST DISCUSSION...AMENDED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
428 AM CST TUE DEC 11 2007

FORECAST FOCUS ON WINTER STORM FOR TODAY.

WATER VAPOR AND INFRARED SATELLITE IMAGERY INDICATED ENHANCED
CLOUD TOPS OVER CENTRAL AND EASTERN IOWA...IN ASSOCIATION WITH
RIGHT REAR QUADRANT OF JET STREAK. 850MB PROFILER DATA ALSO
INDICATED A STRONG LOW LEVEL JET NOSE POINTING INTO IOWA EAST INTO
SOUTHERN WISCONSIN AND NORTHERN ILLINOIS. RESULTING
PRECIPITATION...MAINLY FREEZING RAIN...MOVING NORTHEAST INTO FAR
SOUTHERN WISCONSIN.

.SHORT TERM...TODAY...

STRONG SYNOPTIC UPWARD VERTICAL MOTION FROM THE FEATURES MENTIONED
ABOVE ARE EXPECTED TO MOVE ACROSS SOUTHERN WISCONSIN THIS MORNING
INTO THE EARLY AFTERNOON HOURS. LOW LEVEL LAYER FRONTOGENESIS
SHOWING STRONG RESPONSE FOR UPWARD VERTICAL MOTION AS WELL. THIS
WILL LEAD TO THE PRECIPITATION TO SPREAD ACROSS THE FORECAST AREA
TODAY.

AREA FORECAST SOUNDINGS FROM THE NAM AND GFS SIMILAR IN SUPPORTING
SUPERCOOLED DROPLET FORMATION DURING THE MORNING IN THE
SOUTH...WITH A STRONG ISOTHERMAL LAYER STRADDLING THE FREEZING
MARK FROM ABOUT 2000 TO 7000 FEET. THIS WOULD SUPPORT FREEZING
RAIN IN THE SOUTH IN THE MORNING...THOUGH SOME SLEET AND SNOW
COULD MIX IN AT TIMES AS STRONG UPWARD VERTICAL MOTION HELPS ICE
CRYSTALS BEGIN TO FORM IN THE DENDRITIC SNOW GROWTH REGION.
LOCATIONS TO THE NORTH WILL SEE A BETTER CHANCE FOR SLEET AND
SNOW...AS ICE CRYSTAL PRODUCTION WOULD BEGIN SOONER AND WOULD FALL
THROUGH A COLDER LAYER BELOW THE INVERSION.

SO...EXPANDED THE WINTER STORM WARNING AND WINTER WEATHER ADVISORY
A BIT FURTHER NORTH EARLIER THIS MORNING. THE ICE STORM WARNING
REMAINED THE SAME. BEST UPWARD VERTICAL MOTION ENDS SOON AFTER
21Z...SO WILL KEEP THIS AS THE EXPIRATION TIME. QPF VALUES QUITE
HIGH IN MODELS...WITH A GENERAL 0.50 TO 1.00 INCH RANGE.

GIVEN MIXY NATURE AND SNOW TO LIQUID RATIOS INCREASING FROM SOUTH
TO NORTH...WILL GO WITH A GENERAL 1 TO 3 INCHES OF SNOW AND SLEET
ACCUMULATION NORTH...WITH A 3 TO 5 INCHES FROM SOUTHWEST TO
NORTHEAST...AND AROUND AN INCH IN THE SOUTHEAST. STILL EXPECTING A
0.25 TO 0.50 INCH ICE ACCUMULATION EVENT FOR THE ICE STORM WARNING
AREA...WHICH WOULD HAVE A SIGNIFICANT IMPACT ON THE MORNING
COMMUTE AND ACTIVITIES DURING THE DAY.

.LONG TERM...REST OF FORECAST PERIOD...

SOME LINGERING LIGHT SNOW AND SLEET POSSIBLE IN THE EVENING AS THE
STORM MOVES AWAY FROM THE AREA. SOUTHEAST HALF OF THE FORECAST
AREA IS BRUSHED BY STORM SYSTEM OVER THE OHIO VALLEY ON WEDNESDAY
NIGHT...BUT ONLY LIGHT SNOW ACCUMULATIONS WOULD BE EXPECTED AT
THIS TIME. ANOTHER LOW MOVING SOUTHEAST ACROSS THE WESTERN GREAT
LAKES REGION THURSDAY NIGHT...BUT AIR COLUMN FAIRLY DRY...SO WILL
MAINTAIN DRY FORECAST FOR NOW. FAIRLY DRY PERIOD THEN EXPECTED
THROUGH THE WEEKEND.

&&

.AVIATION...WM AIR AND MSTR MOVG OVER COLD AIR IN PLACE AT THE
SURFACE OVER SRN WI WL RESULT IN WDSPRD -FZRA/PL/SN THRU 21Z.
LOCATIONS TO THE NW OF A PORT WASHINGTON...KMSN TO KDBQ LINE WILL
SEE THE MIX GO OVER TO MAINLY SNOW...WITH SOME ICE PELLETS...
AROUND/AFTER 15Z. IFR CIGS/VSBYS WILL BE THE RULE...WITH CONDS
SLOWLY IMPROVING BETWEEN 21Z AND 00Z FROM NORTHWEST TO SOUTHEAST
ACROSS THE FCST AREA.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...ICE STORM WARNING UNTIL 3 PM CST THIS AFTERNOON FOR WIZ065-066-
     068>072.

     WINTER STORM WARNING UNTIL 3 PM CST THIS AFTERNOON FOR
     WIZ058>060-062>064-067.

     WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR
     WIZ046-047-051-052-056-057.

LM...NONE.
&&

AMENDED TO ADD AVIATION DISCUSSION

SHORT/LONG TERM...WOOD
AVIATION/MARINE...REM
Hazardous weather outlook, Dec 10, 5:00 PM CST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 PM CST MON DEC 10 2007

WIZ046-047-051-052-056>060-062>072-111045-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
500 PM CST MON DEC 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

AREAS OF DENSE FOG AND SOME FREEZING DRIZZLE CAN BE EXPECTED MAINLY
SOUTH OF I-94 TONIGHT. VISIBILITY IN SOME AREAS WILL DROP TO 1/4
MILE OR LESS.  THEN LATER TONIGHT...A MIXTURE OF FREEZING
RAIN...SLEET AND LIGHT SNOW IS EXPECTED TO DEVELOP OVER SOUTHERN
WISCONSIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A MIX OF FREEZING RAIN...SNOW AND SLEET IS EXPECTED TUESDAY. TOTAL
ICE ACCUMULATIONS MAY REACH ONE QUARTER OF AN INCH...ESPECIALLY OVER
THE FAR SOUTH AND SOUTHEAST.  SNOW ACCUMULATIONS OF 2 TO 4 INCHES
ARE ALSO POSSIBLE.

THERE IS ANOTHER CHANCE FOR SNOW WEDNESDAY...BUT THE BULK OF THE
PRECIPITATION SHOULD FALL TO THE SOUTH ACROSS ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-111045-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
500 PM CST MON DEC 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

SOME FREEZING RAIN IS POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A MIX OF FREEZING SNOW AND SLEET IS EXPECTED TUESDAY.

SMALL CRAFT ADVISORIES MAY BE NEEDED THURSDAY THROUGH FRIDAY..AND
AGAIN SATURDAY.

WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Dec 11, 4:24 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
424 AM CST TUE DEC 11 2007

WIZ046-047-051-052-056>060-062>072-111230-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...
WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON...
LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON...
MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
424 AM CST TUE DEC 11 2007

...ICE STORM WARNING IN EFFECT UNTIL 3 PM SOUTH OF A LINE FROM
MILWAUKEE TO MONROE...
...WINTER STORM WARNING IN EFFECT UNTIL 3 PM NORTH OF MILWAUKEE AND MONROE
AND SOUTH OF LONE ROCK TO SHEBOYGAN...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM NORTH OF LONE ROCK
TO SHEBOYGAN...

AT 415 AM...THE LEADING EDGE OF WIDESPREAD SNOW...SLEET...AND
FREEZING RAIN EXTENDED FROM LONE ROCK...TO MADISON...TO RACINE.
THIS SHIELD OF PRECIPITATION THAT EXTENDS SOUTHWEST INTO IOWA AND
NORTHERN MISSOURI IS PUSHING NORTHEAST AROUND 35 MPH. THE
MILWAUKEE METRO AREA WILL BEGIN TO BE IMPACTED BY 445 AM...AND THE
WEST BEND AND PORT WASHINGTON AREAS BY 500 AM.

THE SNOW...SLEET...AND FREEZING RAIN WILL GRADUALLY TRANSITION TO
ALL FREEZING RAIN SOUTH OF A MILWAUKEE TO MONROE LINE BY 7 AM. ICE
ACCUMULATIONS OF 1/4 TO 1/2 OF ICE ARE LIKELY IN THESE AREAS BY
THIS AFTERNOON. A MIX OF SNOW...SLEET...AND OCCASIONAL FREEZING RAIN WILL
CONTINUE THROUGH MOST OF THE DAY IN THE WINTER STORM WARNING
AREA...WITH THE POTENTIAL FOR 4 TO 7 INCHES OF SNOW AND SLEET.
NORTH OF LONE ROCK TO SHEBOYGAN...MAINLY SNOW AND SLEET IS
EXPECTED WITH 2 TO 4 INCHES OF ACCUMULATION.

PRECIPITATION MAY BE HEAVY AT TIMES THIS MORNING BEFORE GRADUALLY
TAPERING OFF THIS AFTERNOON. IN ADDITION TO THE PRECIPITATION...FREEZING
FOG THIS MORNING WILL MAKE ROADS SLICK AS WELL.

TRAVEL CONDITIONS WILL DETERIORATE VERY QUICKLY WITH THE ONSET OF
THE WINTRY MESS. TRAVEL IS STRONGLY DISCOURAGED AND MAY BECOME
IMPOSSIBLE...ESPECIALLY ON LESSER TRAVELED OR UNTREATED ROADWAYS.
RUSH HOUR IS EXPECTED TO BE SEVERELY IMPACTED. BRING A WINTER
WEATHER SURVIVAL KIT WITH YOU SHOULD YOU NEED TO TRAVEL.

BE PREPARED FOR POSSIBLE POWER OUTAGES TODAY IN THE ICE STORM
WARNING AREA...AND DO NOT APPROACH DOWNED POWER LINES.

BORGHOFF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Washington

When
December 11, 5:00 AM CST to 3:00 PM CST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Winter Storm, Ozaukee

When
December 11, 5:00 AM CST to 3:00 PM CST
Where
Ozaukee forecast zone
Reported by
COOP Observer
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Winter Storm, Iowa

When
December 11, 5:00 AM CST to 3:00 PM CST
Where
Iowa forecast zone
Reported by
COOP Observer
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Winter Storm, Dane

When
December 11, 5:00 AM CST to 3:00 PM CST
Where
Dane forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
December 11, 5:00 AM CST to 3:00 PM CST
Where
Jefferson forecast zone
Reported by
COOP Observer
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Winter Storm, Lafayette

When
December 11, 5:00 AM CST to 3:00 PM CST
Where
Lafayette forecast zone
Reported by
COOP Observer
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Winter Storm, Dodge

When
December 11, 5:00 AM CST to 3:00 PM CST
Where
Dodge forecast zone
Property damage
$150,000
Reported by
COOP Observer
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70245, 70246, 70247, 70248, 70249, 70250, 70291.